Skip to content
Overdose It Can Happen to Anyone | Spectrum Health

Overdose – It Can Happen to Anyone

It’s International Overdose Awareness Day. This is a global event held on the 31st of August each year that aims to raise awareness of overdose and reduce the stigma of drug-related death.

“Don’t let the day go by without doing something to #EndOverdose” is one of this year’s themes for international overdose awareness day. Maybe as you’ve started to read this post, you’re thinking that this doesn’t concern you.

Overdose is the leading cause of death in people under the age of 50! In fact, according to the New York Times, the average American personally knows an estimated 600 people. And because approximately 1 out of every 10 adults struggles with problematic substance abuse, that means we each personally know at least 60 people who drink to excess or abuse drugs. It’s also important to keep in mind that while maybe you don’t personally know someone who has overdosed, every person who has was someone’s child, sibling, parent, friend, caregiver, spouse, or hero.

Could you recognize the signs and symptom of an overdose?

Some key signs you should look out for are uncontrollable nodding and inability to wake the person up, gurgling or snoring sounds, skin and lips beginning to turn blue and feel cold and clammy, pupils become contracted and small, and breathing becomes slowed or stopped.

If you’re reading this post and don’t know what you could possibly do to help end overdose, here are some ways you could get involved:

  • Use person centered language when referring to someone who is afflicted. By choosing to use a non-judgmental word like a “person with a substance use disorder” rather than “addict,” you are helping to reduce the stigma, or shame, that is often associated with that word.
  • Obtain and Carry NARCAN and be trained in administering it.
  • Share helpful overdose information to your social media or post a tribute in memory of a loved one.
  • Wear The silver badge, purple wristband or purple lanyard. These are symbols of awareness of overdose and its effects. Wearing these signifies the loss of someone cherished or demonstrate support to those undergoing grief.
  • If you are ever in a situation where you suspect an overdose, do not ignore it, call 911 right away. When requesting help, remember to be clear and state that you suspect an overdose so EMS and Law enforcement carrying NARCAN will be dispatched.
  • Check in on your loved ones. Never be embarrassed or afraid to ask someone you suspect may be struggling- you could save their life.

Need help now?

Spectrum Health’s staff of highly trained and experienced professionals is here to help individuals and families through some of the challenges associated with mental health and substance abuse issues. Call us today at 716-539-5500.

Want more information about international overdose day?

Go to www.overdoseday.com

By Shannon Schwaberg
Senior Program Manager of Special Project Development
Spectrum Health and Human Services

 

Related Posts